Alert archive / Wyoming / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 76, NWS Cheyenne, WY

July 2, 2006Laramie County, Wyoming

NWS Cheyenne, WY issued this severe thunderstorm warning at Jul 2, 2006, 1:20 PM MDT for Laramie County, Wyoming. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 2, 2006, 1:20 PM MDT (19:20 UTC)
Expired
Jul 2, 2006, 2:15 PM MDT
In force
55 min
Issued by
NWS Cheyenne, WY
Area
Counties, with a storm outline in the text

County Laramie County, WY

The radar

The Cheyenne radar (KCYS), 27 km from the middle of the area, began a volume at 19:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 7.3 hours before the alert went out and 212 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2006-07-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 113 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2006-07-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 11 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
113 J/kg
Mixed-layer CIN
-263 J/kg
Mixed-layer LCL
1198 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
11 m²/s²
0-3 km storm-relative helicity
23 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KCYS 021922
SVRCYS
WYC021-022015-
/O.NEW.KCYS.SV.W.0076.060702T1920Z-060702T2015Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHEYENNE WY
120 PM MDT SUN JUL 2 2006

THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL LARAMIE COUNTY IN SOUTHEAST WYOMING

* UNTIL 215 PM MDT

* AT 117 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  TWO SEVERE THUNDERSTORMS CAPABLE OF PRODUCING NICKEL SIZE HAIL.    
  ONE STORM WAS LOCATED NEAR WHITAKER...AND THE OTHER ABOUT 10 MILES 
  NORTHWEST OF CHEYENNE. BOTH STORMS WERE MOVING EAST AT 5 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  I-25 AT MILE MARKER 20 BY 150 PM MDT...

LAT...LON 4151 10489 4118 10508 4121 10444 4155 10437

$$
1 follow-up statement
000 
WWUS55 KCYS 021945
SVSCYS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
143 PM MDT SUN JUL 2 2006

WYC021-022015-
/O.CON.KCYS.SV.W.0076.000000T0000Z-060702T2015Z/
LARAMIE WY-
143 PM MDT SUN JUL 2 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 215 PM MDT
FOR CENTRAL LARAMIE COUNTY...

AT 136 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.
THIS STORM WAS LOCATED NEAR HIGHWAY 85 AT COUNTY ROAD 222...OR ABOUT 
15 MILES NORTH OF CHEYENNE...MOVING EAST AT 10 MPH. 

THE SEVERE THUNDERSTORM WILL CONTINUE TO AFFECT LOCATIONS ON AND 
JUST NORTH OF HIGHWAY 85 IN CENTRAL LARAMIE COUNTY THROUGH 215 PM.

LAT...LON 4151 10489 4118 10508 4121 10444 4155 10437

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 2, 9:53 AM MDT, 3 hours 27 minutes earlier.

Area forecast discussion, Jul 2, 9:53 AM MDT, 3 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
953 AM MDT SUN JUL 2 2006

.UPDATE...
TRICKY FORECAST TODAY WITH GFS FORECASTING LESS MOISTURE BUT MORE
DYNAMICS FOR SEVERE THUNDERSTORM POTENTIAL...WHILE THE WRF IS
SUGGESTING COPIOUS MOISTURE BUT LESS DYNAMIC SUPPORT FOR SEVERE
STORMS. REGARDLESS...DEWPOINTS ARE VERY HIGH DRIVING PRECIPITABLE
WATER VALUES TO OVER AN INCH. NUMEROUS THUNDERSTORMS SHOULD BREAK
OUT TODAY AND THEY WILL PRODUCE TORRENTIAL RAIN. WILL ADD
VERBIAGE TO THIS EFFECT AND INCREASE POPS TO LIKELY IN THE ZONE
UPDATE THIS MORNING. FORECAST SOUNDINGS DEPICT THE GREATEST SEVERE
POTENTIAL IN THE SOUTHERN PANHANDLE WHERE ALL CONVECTIVE
PARAMETERS ARE LINED UP...WITH LARGE HAIL AND WET MICROBURSTS A
CONCERN. ALL OTHER WEATHER ELEMENTS OK FROM MORNING PACKAGE.

SOWKO

&&

.PREV DISCUSSION... (ISSUED 315 AM MDT SUN JUL 2 2006)

SHORT TERM...TODAY THRU MON NIGHT...SMALL AREA OF SHWRS BTWN
LAR-DGW SHFTG E AND SHLD BE DCRSG BY 12Z-14Z.  WATER VAPOR PIXS SHOW
BRIEF DRIER PD THIS MRNG...WITH ANOTHER DECENT AREA OF MSTR UPSTRM
OVER UT/WRN CO.  MODELS SHOW A DVLPG S/WV TROF OVER FAR ERN NV
ATTM...WHICH SHIFTS NE AND THEN E ACRS CNTRL/SRN WY LATER THIS AFTN
INTO TNGT.  HAVE GONE WITH HIGH SCT POPS OVER MUCH OF THE AREA DURG
THESE PDS.  SHLD HAVE A PERIOD OF SUNSHINE TO WARM THINGS UP THIS
MRNG...AND WITH DECENT LOW LEVEL MSTR ALRDY IN PLACE...THERE SHLD BE
A PRETTY GOOD COVERAGE OF TSTMS THIS AFTN/EVENG.  SLGT RISK AREA
LOOKS GOOD...ALTHO THE STORMS ALSO WILL BE PRODUCING LOCALLY HEAVY
RAIN AS STEERING SPEEDS ARE LESS THAN 15-20 KTS.  PCPN TO LINGER
THRU THE NGT EAST OF LARAMIE RANGE AHEAD OF UPPER TROF...AND EVEN
SOME SPILLOVER INTO MON MRNG IN THE PNHNDL.  ANOTHER ROUND OF
AFTN/EVENG TSTMS EXPECTED ON MON...BUT SHLD BE LESS MSTR AND
THEREFORE NOT AS STG/WDSPRD.  NAM SHOWS SOME COOLING BTWN TODAY AND
MON...WHILE GFS SHOWS SOME WARMING.  WILL LEAN TWDS NAM FOR NOW.

LONG TERM...TUESDAY THROUGH SUNDAY...SFC HI OVER THE NRN PLAINS
WILL MAINTAIN A GENERAL UPSLOPE COMPONENT TO SFC FLOW TUESDAY AND
WEDS AND WITH SOME MODEST INSTABILITY IN PLACE EXPECT CONTINUATION
OF WIDELY SCTD AFTN/EVENG TSTRMS.  COVERAGE SHOULD BE SOMEWHAT LESS
WEDS AS UPSLOPE DECREASES AND UPR HIGH BUILDS ACROSS THE REGION.
UPR HIGH SHIFTS TO THE SRN PLAINS BY WEEKS END WHILE STRENGTHENING
A BIT AND BUILDING INTO THE CENTRAL PLAINS.  EXPECT WARMER AND DRIER
WEATHER OVER THE CWA AS HTS BUILD AND SHORTWAVE ENERGY GETS SHUNTED
WELL NORTH.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...NONE.
NE...NONE.

&&
Hazardous weather outlook, Jul 2, 10:45 AM MDT, 2 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
1045 AM MDT SUN JUL 2 2006

NEZ001>003-019>021-054-055-WYZ059-060-064-066>070-031100-
SIOUX-DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-
CHEYENNE-CONVERSE-NIOBRARA-NORTH LARAMIE RANGE-LARAMIE RANGE-
PLATTE-GOSHEN-CHEYENNE FOOTHILLS-PINE BLUFFS-
1045 AM MDT SUN JUL 2 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA PANHANDLE
AND FOR SOUTHEAST WYOMING FROM THE LARAMIE RANGE EASTWARD.

.DAY ONE...TODAY AND TONIGHT

NUMEROUS THUNDERSTORMS WILL DEVELOP THIS AFTERNOON OVER THE LARAMIE
RANGES THEN DRIFT SLOWLY EASTWARD OVER THE PLAINS LATER THIS
AFTERNOON AND THIS EVENING. A FEW STORMS MAY BECOME SEVERE WITH HAIL
UP TO AN INCH IN DIAMETER AND LOCALIZED WIND GUSTS TO 60 MPH.
ALSO...SEVERAL OF THE THUNDERSTORMS THIS AFTERNOON AND EVENING WILL
CONTAIN TORRENTIAL RAIN...SO LOCALIZED FLOODING IS A POSSIBILITY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

WIDELY SCATTERED AFTERNOON AND EVENING THUNDERSTORMS ARE EXPECTED
MAINLY MONDAY AND TUESDAY.  ANY OF THESE STORMS MAY BECOME SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY BY MID AFTERNOON.

WYZ061>063-065-031100-
SOUTHWEST CARBON-NORTH CARBON-SNOWY RANGE-LARAMIE VALLEY-
1045 AM MDT SUN JUL 2 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CARBON AND ALBANY COUNTIES IN
SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

WIDELY SCATTERED THUNDERSTORMS SHOULD DEVELOP OVER ALBANY AND
CARBON COUNTIES THIS AFTERNOON BEFORE ENDING OR MOVING OUT OF THE
AREA THIS EVENING. A COUPLE OF STORMS MAY BECOME STRONG AND
PRODUCE GUSTY WINDS AND SMALL HAIL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

WIDELY SCATTERED AFTERNOON AND EVENING THUNDERSTORMS WILL REMAIN
POSSIBLE PRIMARILY MONDAY AND TUESDAY. THUNDERSTORMS SHOULD BECOME
MORE ISOLATED AND BE CONFINED MAINLY OVER THE MOUNTAINS FOR THE
REST OF THE WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

SOWKO

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 2, 1:57 PM MDTFlash Flood WarningCYSLaramie2 hr
Jul 2, 2:15 PM MDTSevere Thunderstorm WarningCYSLaramie60 min
Jul 2, 3:50 PM MDTFlash Flood WatchCYS6 hr
Jul 2, 4:30 PM MDTSevere Thunderstorm WarningCYSGoshen44 min

Nearby

Severe Thunderstorm Warnings in Wyoming, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.